Georgia, 2004

Tornado and Damaging Winds in Georgia, February 6, 2004

February 6, 2004 · NWS CHS · 3 events in 2 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 6, 2:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 6, 2:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EST FRI FEB 6 2004

.PUBLIC...PRECIPITATION SHIELD TO THE WEST STEADILY PUSHING ENE AND
SHOULD ENCOMPASS MUCH IF NOT ALL THE CWFA BY 22Z. AHEAD OF IT...A
FEW CLOUD BREAKS ALLOWED MAINLY SOUTHERN PARTS OF THE CWFA TO HAVE
MAX TEMPS IN THE MID TO UPR 70S. THIS LIKELY PLAYED A PART IN
DESTABILIZING THE ATMOS AS SQUALL LINE NEAR TLH HAS FORMED NICELY
OVER THE PAST COUPLE HOURS AND IT WILL ONLY MOVE INTO FURTHER
DESTABILIZED AIR. LATEST MCD FROM SPC INDICATES CONTINUING
DESTABILIZATION AHEAD OF THE CDFNT WITHIN DEEP MOIST WARM SECTOR AND
HAVE COLLABORATED FOR A TORNADO WATCH FOR ALL COUNTIES EXCEPT MY
NORTHERNMOST 3 ATTM. (HAVE SENT UPDATED AFTN ZFP WITH TORNADO WATCH
HEADLINES). FCST SOUNDINGS INDICATE PWATS BETWEEN 1-1.5
INCHES...SWLY SFC WINDS...AND HELICITIES AROUND 300 THROUGH 06Z SAT.
AFTER 06Z...PWATS AND HELICITIES FALL DRASTICALLY AND SFC WINDS
BECOME W-NWLY THUS INDICATING A FROPA BETWEEN 05Z-08Z.

WITH THE PRECIP AND FRONT THROUGH THE CWFA BY SUNRISE SAT...UPR LVLS
DRY OUT FAIRLY QUICKLY BUT LLVL MOISTURE WILL BE PREVALENT IN THE
FORM OF STRATOCU THRU MOST OF THE DAY SAT SO WILL CONTINUE THE IDEA
OF UNDERCUTTING GUIDANCE MAX TEMPS. AS THE H5 TROF AXIS MOVES
OFFSHORE...STRENGTHENING CAA WILL OVERCOME ANY DOWNSLOPING EFFECTS
SO MAXES WILL ONLY REACH THE LOW TO MID 50S. HIGH PRES THEN MOVES
ACROSS THE AREA SAT NIGHT INTO SUN WHICH WILL FINALLY LESSEN THE
PRES GRAD OVER THE AREA AND ALSO ALLOW FOR GOOD RAD
COOLING...DROPPING TEMPS TO OR BELOW THE FREEZING MARK SUN MORNING
FOLLOWED BY MAX TEMPS IN THE 50S AGAIN SUN AFTN AS COOLER AIRMASS
SETTLES IN PLACE.

HIGH PRES LASTS THRU SUN NIGHT THEN ANOTHER COASTAL TROF FORMATION
IS TO OCCUR MON MRNG. TROF LOOKS TO REMAIN RIGHT ALONG AND OFFSHORE
THUS PREVENTING ANY MAJOR WARMUP FOR THE START OF NEXT WEEK. THE
TROF THEN GETS PUSHED OFFSHORE BY A SFC LOW COMING OUT OF THE
GULF...ACROSS FL...AND INTO THE WATERS JUST OFF THE CAROLINA COAST.
WILL CONTINUE WITH CHC POPS FOR THIS EVENT THOUGH EACH MODEL RUN IS
FAIRLY CONSISTENT WITH ITS FORMATION AND PROGRESSION.

ONCE THE LOW MOVES FURTHER NE AND INTO THE ATLC WED NIGHT AND
THU...HIGH PRES ONCE AGAIN DOMINATES SO THE LATTER HALF OF NEXT WEEK
LOOKS DRY WITH TEMPS NEAR MEX VALUES.

&&

.MARINE...WILL CARRY HEADLINE FOR TORNADO WATCH 9 FOR COASTAL ZONE
AMZ354 AND AMZ352. COLD FRONT WILL MOVE THROUGH THE MARINE ZONES
THIS EVENING...CLEARING THE ZONES BY 06Z. GRADIENT WILL REMAIN TIGHT
AFTER THE FRONT PASSES. EXPECT SMALL CRAFT CONDITIONS TO CONTINUE
INTO MOST OF SATURDAY. WINDS WILL DECREASE SATURDAY NIGHT INTO
SUNDAY AS MIDWEST SURFACE RIDGE BUILDS IN. THE HIGH WILL MOVE OFF
THE COAST ON MONDAY. MODELS ARE DEVELOPING A COASTAL TROF ON MONDAY
BUT WINDS WILL BE IN THE 5-15 KNOT RANGE. A COLD FRONT WILL PASS
THROUGH THE WATERS MONDAY NIGHT AND WILL LINGER JUST SOUTH OF THE
AREA ON TUESDAY WITH A NORTH TO NORTHEAST FLOW. A WAVE ON THE FRONT
WILL PASS JUST SOUTHEAST OF THE AREA TUESDAY NIGHT. THE LOW WILL
PULL THE FRONT DOWN THROUGH THE MARINE ZONES EARLY WEDNESDAY WITH A
RESULTING NORTH TO NORTHEAST FLOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ354-374.
     TORNADO WATCH GAZ087-088-099>101-114>119-137>141 UNTIL 00Z.
     TORNADO WATCH AMZ354 UNTIL 00Z.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
     WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
     TORNADO WATCH SCZ040-042-043-047>049-051 UNTIL 00Z.
     TORNADO WATCH AMZ352 UNTIL 00Z.

&&

JPC/HSA
Hazardous weather outlook, Feb 6, 2:22 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EST FRI FEB 6 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
222 PM EST FRI FEB 6 2004

...TORNADO WATCH FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA UNTIL 7 PM EST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A TORNADO WATCH IS IN EFFECT FOR MUCH OF
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL 7 PM EST. REFER
TO THE LATEST SEVERE WEATHER OUTLOOK AND TORNADO WATCH PRODUCTS FOR
ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE. STRONG
LOW LEVEL WINDS WILL MIX DOWN TO THE SURFACE TODAY AND CONTINUE
THROUGH SATURDAY. REFER TO THE LATEST RECREATIONAL FORECAST FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Feb 6, 3:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EST FRI FEB 6 2004

GAZ087-062100-
JENKINS-
332 PM EST FRI FEB 6 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 400 PM
EST...

AT 332 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF PERKINS TO 15 MILES WEST OF THRIFT...MOVING EAST
AT 40 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FOUR POINTS AND SCARBORO THROUGH 400 PM EST.

SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 700 PM. PLEASE REMEMBER THAT
IN SITUATIONS SUCH AS THIS THAT TORNADOES CAN FORM WITH LITTLE OR NO
WARNING. PLEASE BE PREPARED TO REACT QUICKLY IF TORNADOES OR SEVERE
WEATHER OCCURS.

PM

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
February 6, 4:00 PM EST to 4:10 PM EST
Where
Jenkins County, Herndon
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
32.817, -82.133

Thunderstorm winds knocked down trees.

Tornado, Tattnall

When
February 6, 4:40 PM EST to 4:50 PM EST
Where
Tattnall County, Reidsville
Rating
F0
Path length
0.3 mi
Path width
100 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -82.117

A tornado destroyed a shed and damaged a hospital biohazard building, damaged the 911 facility, downed trees, and blew out windows.

Thunderstorm Wind, Tattnall

When
February 6, 4:58 PM EST to 5:00 PM EST
Where
Tattnall County, 4 mi E of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.083, -82.050

A barn and a camper were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384423, 5384424, 5384425.